St. Luke's Hospital
Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
Find a Physician Payment Options Locations & Directions
Follow us on: facebook twitter Mobile Email Page Email Page Print Page Print Page Increase Font Size Decrease Font Size Font Size
America's 50 Best Hospitals
Meet the Doctor
Spirit of Women
Community Health Needs Assessment
Home > Health Information

Multimedia Encyclopedia

    Print-Friendly
    Bookmarks

    Methadone overdose

    Methadone is a very strong painkiller. It is also used to treat heroin addiction. Methadone overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of this medication.

    Methadone overdose can also occur if a person takes methadone with certain painkillers, such as oxycontin, Vicodin, or morphine.

    This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

    Poisonous Ingredient

    • Methadone

    Where Found

    • Dolophine
    • Eptadone
    • Methadone
    • Methadose
    • Physeptone

    Note: This list may not include all sources of methadone, and includes preparations that are taken by mouth (orally) or injected into veins, muscle, or under the skin.

    Symptoms

    • Eyes, ears, nose, and throat
      • Pinpoint pupils
    • Gastrointestinal
      • Constipation
      • Nausea
      • Spasms of the stomach or intestines
      • Vomiting
    • Heart and blood
      • Low blood pressure
      • Weak pulse
    • Lungs
      • Breathing difficulty
      • Breathing stops
      • Shallow breathing
      • Slow breathing
    • Nervous system
      • Coma
      • Disorientation
      • Dizziness
      • Drowsiness
      • Fatigue
      • Muscle twitches (spasticity)
      • Weakness
    • Skin
      • Blue fingernails and lips
      • Cold, clammy skin

    Home Care

    Seek immediate medical help. Do NOT make a person throw up unless told to do so by Poison Control or a health care professional.

    Before Calling Emergency

    Determine the following information:

    • Patient's age, weight, and condition
    • Name of the product (ingredients and strengths, if known)
    • Time it was swallowed
    • Amount swallowed

    Poison Control

    The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

    This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

    Take the container with you to the hospital, if possible.

    See: Poison control center- emergency number

    What to Expect at the Emergency Room

    The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:

    • Activated charcoal
    • Breathing tube
    • Fluids by IV
    • Laxative
    • Medicine (antidote) to reverse the effect of the poison
    • Tube through the mouth into the stomach to wash out the stomach (gastric lavage)

    Outlook (Prognosis)

    How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.

    If an antidote can be given, recovery from an acute overdose begins immediately. However, since methadone's effects can last for about a day, the patient is usually kept in the hospital overnight and may receive several doses of the antidote.

    The most common complications are in those who did not quickly receive the antidote. Problems can include brain damage or respiratory arrest from lack of breathing.

    References

    Yip L, Megarbane B, Borron SW. Opioids. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, Pa: Saunders Elsevier; 2007:chap 33.

    BACK TO TOP

          Tests for Methadone overdose

            Review Date: 2/16/2012

            Reviewed By: Eric Perez, MD, St. Luke's / Roosevelt Hospital Center, NY, NY, and Pegasus Emergency Group (Meadowlands and Hunterdon Medical Centers), NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Medical Director, A.D.A.M., Inc.

            The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
            adam.com

            A.D.A.M. content is best viewed in IE9 or above, Fire Fox and chrome browser.


            Back  |  Top
            About Us
            Contact Us
            History
            Mission
            Locations & Directions
            Quality Reports
            Annual Reports
            Honors & Awards
            Community Health Needs
            Assessment

            Newsroom
            Services
            Brain & Spine
            Cancer
            Heart
            Maternity
            Orthopedics
            Pulmonary
            Sleep Medicine
            Urgent Care
            Women's Services
            All Services
            Patients & Visitors
            Locations & Directions
            Find a Physician
            Tour St. Luke's
            Patient & Visitor Information
            Contact Us
            Payment Options
            Financial Assistance
            Send a Card
            Mammogram Appointments
            Health Tools
            My Personal Health
            mystlukes
            Spirit of Women
            Health Information & Tools
            Clinical Trials
            Health Risk Assessments
            Employer Programs -
            Passport to Wellness

            Classes & Events
            Classes & Events
            Spirit of Women
            Donate & Volunteer
            Giving Opportunities
            Volunteer
            Physicians & Employees
            For Physicians
            Remote Access
            Medical Residency Information
            Pharmacy Residency Information
            Physician CPOE Training
            Careers
            Careers
            St. Luke's Hospital - 232 South Woods Mill Road - Chesterfield, MO 63017 Main Number: 314-434-1500 Emergency Dept: 314-205-6990 Patient Billing: 888-924-9200
            Copyright © St. Luke's Hospital Website Terms and Conditions  |  Privacy Policy  |  Patient Notice of Privacy Policies PDF Sitemap St. Luke's Mobile